Advertisement

Journal of Applied Mathematics and Computing

, Volume 59, Issue 1–2, pp 631–660 | Cite as

Global stability of an age-structured model for pathogen–immune interaction

  • Tsuyoshi KajiwaraEmail author
  • Toru Sasaki
  • Yoji Otani
Original Research
  • 127 Downloads

Abstract

In this paper, we present an age-structured mathematical model for infectious disease in vivo with infection age of cells. The model contains an immune variable and the effect of absorption of pathogens into uninfected cells. We construct Lyapunov functionals for the model and prove that the time derivative of the functionals are nonpositive. Using this, we prove the global stability results for the model. Especially, we present the full mathematical detail of the proof of the global stability.

Keywords

Lyapunov functionals Age-structured equations Immunity Persistence 

Mathematics Subject Classification

35B15 45D05 92B05 

Notes

Acknowledgements

The authors would like to thank the anonymous referees for very helpful suggestions and comments which led to improvement of our original manuscripts. This work is partly supported by Grand-in-Aid Scientific Research (C) No. 17K05365 from Japan Society for the Promotion of Science.

References

  1. 1.
    Agarwal, R.P., O’Regan, D.: An Introduction to Ordinary Differential Equations. Universitext. Springer, New York (2008)CrossRefGoogle Scholar
  2. 2.
    Anderson, R.M., May, R.M., Gupta, S.: Non-linear phenomena in host-parasite interactions. Parasitology 99, S59–S79 (1989)CrossRefGoogle Scholar
  3. 3.
    Browne, C.J., Pilyugin, S.S.: Global analysis of age-structured within-host virus model. Discrete Contin. Dyn. Syst. Ser. B 18, 1999–2017 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Browne, C.J.: A multi-strain virus model with infected cell age structure: application to HIV. Nonlinear Anal. Real World Appl. 22, 354–372 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Browne, C.J.: Immune response in virus model structured by cell infection-age. Math. Biosci. Eng. 13, 887–909 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Demasse, R.D., Ducrot, A.: An age-structured within-host model for multistrain malaria infection. SIAM J. Appl. Math. 73, 572–593 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Hale, J., Waltman, P.: Persistence in infinite-dimensional systems. SIAM J. Math. Anal. 20, 388–395 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Huang, G., Liu, X., Takeuchi, Y.: Lyapunov functions and global stability for age-structured HIV infection model. SIAM J. Appl. Math. 72, 25–38 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Inaba, H.: On a new perspective of the basic reproduction number in heterogeneous environment. J. Math. Biol. 65, 309–348 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Inoue, T., Kajiwara, T., Sasaki, T.: Global stability of models of humoral immunity against multiple viral strains. J. Biol. Dyn. 4, 282–295 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Kajiwara, T., Sasaki, T., Takeuchi, Y.: Construction of Lyapunov functionals for delay differential equations in virology and epidemiology. Nonlinear Anal. Real World Appl. 13, 1802–1826 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Kajiwara, T., Sasaki, T., Takeuchi, Y.: Construction of Lyapunov functions of the models for infectious diseases in vivo: from simple models to complex models. Math. Biosci. Eng. 12, 117–133 (2015)MathSciNetzbMATHGoogle Scholar
  13. 13.
    Korobeinikov, A.: Global properties of basic virus dynamics models. Bull. Math. Biol. 66, 879–883 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Magal, P., McCluskey, C.C., Webb, G.: Lyapunov functional and global asymptotic stability for an infection-age model. Appl. Anal. 89, 1109–1140 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    McCluskey, C.C.: Complete global stability for an SIR epidemic model with delay—distributed or discrete. Nonlinear Anal. Real World Appl. 11, 55–59 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Murase, A., Sasaki, T., Kajiwara, T.: Stability analysis of pathogen–immune interaction dynamics. J. Math. Biol. 51, 247–267 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Nowak, M.A., Bangham, C.R.M.: Population dynamics of immune responses to persistent virus. Science 272, 74–80 (1996)CrossRefGoogle Scholar
  18. 18.
    Nowak, M.A., May, R.M.: Virus Dynamics. Mathematical Principles of Immunology and Virology. Oxford University Press, Oxford (2000)zbMATHGoogle Scholar
  19. 19.
    Otani, Y., Kajiwara, T., Sasaki, T.: Lyapunov functionals for virus-immune models with infinite delay. Discrete Contin. Dyn. Syst. Ser. B. 20, 3093–3114 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Pang, H., Wang, W., Wang, K.: Global properties of virus dynamics with CTL immune response. J. Southwest China Normal Univ. 30, 796–799 (2005)Google Scholar
  21. 21.
    Smith, H., Thieme, H.R.: Dynamical Systems and Population Persistence, Graduate Studies in Mathematics, vol. 118. American Mathematical Society, Providence, RI (2011)Google Scholar
  22. 22.
    Sell, G., You, Y.: Dynamics of Evolutionary Equations, Applied Mathematical Sciences, vol. 143. Springer, New York (2002)CrossRefGoogle Scholar

Copyright information

© Korean Society for Computational and Applied Mathematics 2018

Authors and Affiliations

  1. 1.Graduate School of Environmental and Life ScienceOkayama UniversityOkayamaJapan

Personalised recommendations